Kentucky, 2011

Flash Flooding and Flood in Kentucky, May 11, 2011

May 11, 2011 · NWS JKL · 12 events in 3 counties and zones

A small cluster of strong to severe thunderstorms led to isolated instances of large hail, flash flooding, and tree damage in Johnson and Floyd counties during the overnight hours of May 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$106,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A small cluster of strong to severe thunderstorms led to isolated instances of large hail, flash flooding, and tree damage in Johnson and Floyd counties during the overnight hours of May 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 12:40 AM EST, 35 minutes earlier.

Area forecast discussion, May 11, 12:40 AM EST, 35 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE JACKSON KY
140 AM EDT WED MAY 11 2011

.SHORT TERM

A SERIES OF DISTURBANCES ARE TRACKING FROM NORTHWESTERN OHIO THRU
EASTERN KY. MANY OF THESE STORMS HAVE A HISTORY OF PRODUCING LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH HAS
BEEN ISSUED UNTIL 6 AM.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/THE REST OF TONIGHT/

ONGOING TSRA ACTIVITY IS CONFINED TO THE AREA NORTH OF THE MOUNTAIN
PARKWAY. HAVE REDUCED THE SEVERE WATCH TO INCLUDE THE PRIMARY THREAT
AREA. THE TUNDERSTORMS SEEM TO WANT TO CONTINUE WITH AN MCV CREATING
STRONG STORMS. EXPECT THE ACTIVITY TO SUBSIDE WITH THE PASSING OF THE
MCV AND COOLING OF THE AIRMASS FOLLOWING THE SETTING SUN. WILL UPDATE
AGAIN ONCE ACTIVITY QUIETS DOWN.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TONIGHT THROUGH FRIDAY/

A SURFACE WARM FRONT HAS EASED ITS WAY NORTHEAST THROUGH THIS
AFTERNOON...CURRENTLY ALIGNED FROM NEAR FWA DOWN TO HTS. A SHORT WAVE
TROUGH WAS ROTATING THROUGH SOUTHERN IL/IN. MOST OF THE BETTER
ACTIVITY IS CURRENTLY ALIGNED ALONG AND JUST SOUTHWEST OF THE WARM
FRONT. SEVERE STORMS HAVE FIRED UP IN NORTH CENTRAL KENTUCKY...WITH
VERY LARGE HAIL THE PRIMARY CONCERN. THESE WILL CONTINUE TO DRIFT
EAST AND SOUTHEAST WITH TIME. LOCATIONS ALONG AND NORTHEAST OF A LINE
FROM MOUNT STERLING TO SALYERSVILLE...TO PIKEVILLE...WILL SEE THE
BEST CHANCE OF SEEING SOME SEVERE THUNDERSTORMS THROUGH 8 PM.
SOUTHWEST OF THIS BOUNDARY...CONVECTION LOOKS MORE UNLIKELY. EXPECT
MUCH OF THIS ACTIVITY TO DIE DOWN THIS EVENING...HOWEVER WILL HOLD
ONTO AT LEAST A SLIGHT CHANCE POP OVERNIGHT WITH THE POTENTIAL FOR
ANY TRAVERSING OUTFLOW BOUNDARIES.

THE MODELS ARE IN GOOD AGREEMENT THROUGH THE REST OF THE SHORT
TERM...ALTHOUGH DETAILS CONTINUE TO BE A CHALLENGE. THE UPPER LEVEL
RIDGE AXIS WILL BE RIGHT OVER US TOMORROW...BEFORE DRIFTING EAST BY
THURSDAY. AS SUCH...WOULD EXPECT LESS CONVECTION FOR TOMORROW
AFTERNOON AND EVENING...AND THEN A BIT MORE ON THURSDAY. INDIVIDUAL
SHORT WAVE TROUGHS WILL BE DIFFICULT TO TIME...SO HAVE GENERALLY USED
A DIURNAL TREND TO THE CONVECTION.

FOR TEMPERATURES...NEAR RECORD HIGHS IN THE MID TO UPPER 80S ARE
EXPECTED ON WEDNESDAY...WITH SLIGHTLY COOLER READINGS ON THURSDAY.
LOWS WILL GENERALLY BE IN THE 60S DURING THE OVERNIGHT PERIODS.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/

LOOKING AT THE EXTENDED FORECAST BEGINNING ON FRIDAY...MODELS ARE
CONSISTENT ON A RATHER SLOW PROGRESSION TO AN UPPER LEVEL LOW OVER
THE CENTRAL PLAINS. THE EURO IS THE MODEL THAT REPRESENTS THIS
PATTERN THE BEST ALONG WITH SOME SUPPORT FROM THE GEM SO WILL LEAN
TO THE EURO/GEM FOR CHANGES. HOWEVER CONFIDENCE IS STILL LOW DUE TO
THE RATHER HARD TO PIN DOWN PROGRESSION OF THE UPPER LEVEL LOW
FRIDAY THROUGH THE REST OF THE EXTENDED. WITH NO PROMINENT SURFACE
FEATURE TO AID IN CONVECTION IN THE EXTENDED...LOWERED POPS AND WENT
WITH A MORE DIURNAL TREND TO THE EXTENDED. DID NOT SEE ANY POINT
WHERE SOME LARGE SCALE LIFT WOULD AID IN CONVECTION SO KEPT POPS IN
THE SLIGHT TO MID CHANCE RANGE. AS FOR TEMPERATURES...NO SPECIFIC
POINT OR BOUNDARY AVAILABLE PRESENT TO AFFECT TEMPS SO THEY WERE NOT
CHANGED MUCH AND ONLY SOME DIFFERENTIAL HEATING EFFECTS WERE ADDED.
OVERALL...A MURKY EXTENDED IS ON TAP WITH NO SOLID SURFACE FEATURE.
THEREFORE...WEATHER WILL BE CONVECTIVE DRIVEN.

&&

.AVIATION.../06Z TO 06Z/

LINE OF STRONG TSTMS MOVING SOUTH FROM OH INTO EAST KY AT ISSUANCE
LOOKS TO CLIP JKL AROUND 08Z. HAVE USED VCTS FOR THE TAF BUT MAY NEED
TO AMD IF STORMS START DRIFTING FURTHER WEST AS CONDITIONS IN THE
STORMS HAVE DROPPED TO IFR AND WORSE. EXPECTING SOME BR AROUND THE
LOZ AND SME SITES TOWARDS DAWN AS WINDS HAVE SLACKENED OFF AND TEMPS
ARE APPROACHING THEIR DEW POINTS. THE REST OF TODAY SHOULD SEE VFR
PREVAIL WITH RELATIVELY QUIET WX AS AN UPPER LEVEL RIDGE AXIS PASSES
OVERHEAD. A FEW ISOLATED TSTMS COULD POP DURING THE AFTERNOON BUT
THIS ACTIVITY SHOULD REMAIN EAST OF THE TAFS WITH THE POSSIBLE
EXCEPTION OF JKL WHERE A VC GROUP MAY BE NEEDED. OVERNIGHT...CLR
SKIES AND CALM WINDS SHOULD PROVIDE A GOOD SETUP FOR ANOTHER ROUND OF
BR/FG.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 6 AM EDT EARLY THIS MORNING FOR
KYZ044-051-052-060-104-106>110-112-113-115-118>120.

&&

SHORT TERM...GEOGERIAN/DUSTY
LONG TERM....SHALLENBERGER
AVIATION...MB
Hazardous weather outlook, May 11, 12:17 AM EST, 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
117 AM EDT WED MAY 11 2011

KYZ044-051-052-060-104-106>110-112-113-115-118>120-120830-
FLEMING-BATH-ROWAN-MENIFEE-ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-
FLOYD-BREATHITT-KNOTT-PERRY-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...OWINGSVILLE...MOREHEAD...
FRENCHBURG...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...CAMPTON...
SALYERSVILLE...PRESTONSBURG...JACKSON...HINDMAN...HAZARD...
WHITESBURG...INEZ...PIKEVILLE
117 AM EDT WED MAY 11 2011

...SEVERE THUNDERSTORM WATCH 275 IN EFFECT UNTIL 6 AM EDT EARLY THIS
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME STORMS...ESPECIALLY
ALONG AND EAST OF A LINE FROM MOUNT STERLING...TO JACKSON...TO
WHITESBURG...MAY PRODUCE SEVERE WEATHER WITH LARGE HAIL AND DAMAGING
WINDS BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY OCCURRENCES OF HAIL OR DAMAGING
WINDS.

KYZ050-058-059-068-069-079-080-083>088-111-114-116-117-120830-
MONTGOMERY-ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-
MCCREARY-WHITLEY-KNOX-BELL-HARLAN-LEE-OWSLEY-CLAY-LESLIE-
INCLUDING THE CITIES OF...MOUNT STERLING...IRVINE...STANTON...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...BEATTYVILLE...BOONEVILLE...MANCHESTER...HYDEN
117 AM EDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GEOGERIAN/DUSTY

In the hours before

Local storm report, May 10, 9:49 PM EST, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE JACKSON KY
1049 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             9 ESE CARLISLE          38.26N 83.88W
05/10/2011  E1.75 INCH       BATH               KY   PUBLIC

            HAIL CAUSED DENTS IN CAR.

0345 PM     HAIL             SHARPSBURG              38.20N 83.93W
05/10/2011  E2.75 INCH       BATH               KY   TRAINED SPOTTER

            A TRAINED SPOTTER WITNESSED GOLFBALL TO BASEBALL SIZE
            HAIL IN SHARPSBURG. THE HAIL CAUSED DAMAGE TO CARS IN THE
            AREA INCLUDING BROKEN WINDSHIELDS.

0406 PM     HAIL             STEPSTONE               38.09N 83.83W
05/10/2011  E1.00 INCH       BATH               KY   TRAINED SPOTTER

0415 PM     HAIL             KENDALL SPRINGS         38.10N 83.78W
05/10/2011  M2.00 INCH       BATH               KY   TRAINED SPOTTER

            HAIL OCCURRED BETWEEN 410 AND 420 PM.

0415 PM     HAIL             PRESTON                 38.09N 83.75W
05/10/2011  E1.00 INCH       BATH               KY   TRAINED SPOTTER

0445 PM     HAIL             BETHEL                  38.25N 83.87W
05/10/2011  E1.00 INCH       BATH               KY   TRAINED SPOTTER

            HAIL OCCURRED BETWEEN 445 AND 510 PM. HAIL RANGED IN SIZE
            FROM PEA TO QUARTER.

0505 PM     HAIL             SHERBURNE               38.29N 83.81W
05/10/2011  E0.50 INCH       FLEMING            KY   TRAINED SPOTTER

0516 PM     HAIL             OWINGSVILLE             38.14N 83.76W
05/10/2011  E1.00 INCH       BATH               KY   TRAINED SPOTTER

            HAIL STARTED OUT AS PEA SIZED AND INCREASED TO QUARTER
            SIZED.

0658 PM     HAIL             EWING                   38.43N 83.86W
05/10/2011  E0.88 INCH       FLEMING            KY   TRAINED SPOTTER

0825 PM     HAIL             CRANSTON                38.26N 83.44W
05/10/2011  E1.00 INCH       ROWAN              KY   FIRE DEPT/RESCUE

            THE FIRE CHIEF REPORTED THAT QUARTER SIZE HAIL WAS
            FALLING IN CRANSTON OFF KY 377.

0827 PM     HAIL             HILDA                   38.24N 83.51W
05/10/2011  E1.75 INCH       ROWAN              KY   LAW ENFORCEMENT

0827 PM     HAIL             CRANSTON                38.26N 83.44W
05/10/2011  E1.00 INCH       ROWAN              KY   LAW ENFORCEMENT

0830 PM     HAIL             MOREHEAD                38.19N 83.44W
05/10/2011  E0.50 INCH       ROWAN              KY   LAW ENFORCEMENT

            HAIL WAS DIME SIZED.

0830 PM     HAIL             MOREHEAD                38.19N 83.44W
05/10/2011  E1.00 INCH       ROWAN              KY   TRAINED SPOTTER

0830 PM     HEAVY RAIN       TURKEY CREEK            37.67N 82.31W
05/10/2011  M1.51 INCH       PIKE               KY   PUBLIC

            HEAVY RAIN OF 1.51 INCHES FROM 830 TO 905 PM. 6 INCHES OF
            MUD AND DEBRIS COVERING ROAD AT 225 CANEY FORK. LIGTHNING
            KNOCKED OUT POWER AT 389 CANEY FORK

0900 PM     TSTM WND DMG     ZEBULON                 37.52N 82.47W
05/10/2011                   PIKE               KY   EMERGENCY MNGR

            TREES BLOWN DOWN ACROSS ZEBULON HIGHWAY AND PRIVACY FENCE
            BLOWN DOWN.

0913 PM     TSTM WND DMG     2 SW SHELBIANA          37.41N 82.52W
05/10/2011                   PIKE               KY   EMERGENCY MNGR

            TREE LANDED ON COLLIN STREET IN COLLIN.

0915 PM     LIGHTNING        PIKEVILLE               37.48N 82.51W
05/10/2011                   PIKE               KY   EMERGENCY MNGR

            LIGHTNING HIT SUBSTATION AT KEMPER AND POWER IS OUT AT
            COAL RUN VILLAGE AND VARIOUS PARTS OF THE COUNTY.

0915 PM     TSTM WND DMG     PIKEVILLE               37.48N 82.51W
05/10/2011                   PIKE               KY   EMERGENCY MNGR

            TREE ACROSS ROAD AT HAMBLEY AVE.

0915 PM     HAIL             EZEL                    37.89N 83.44W
05/10/2011  E0.88 INCH       MORGAN             KY   PUBLIC

0916 PM     TSTM WND DMG     ELKHORN CITY            37.30N 82.35W
05/10/2011                   PIKE               KY   EMERGENCY MNGR

            ROOF BLOWN OFF DRUG STORE.

0922 PM     HAIL             W CANNEL CITY           37.79N 83.28W
05/10/2011  E1.75 INCH       MORGAN             KY   TRAINED SPOTTER

0922 PM     HAIL             1 N COON                37.84N 83.06W
05/10/2011  M0.50 INCH       MAGOFFIN           KY   TRAINED SPOTTER

0922 PM     HAIL             W CANNEL CITY           37.79N 83.28W
05/10/2011  E1.75 INCH       MORGAN             KY   TRAINED SPOTTER

            GOLF BALL SIZE HAIL CAUSED DAMAGE TO AN AUTOMOBILE AND A
            TOW BEHIND CAMPER.

0927 PM     HAIL             STACY FORK              37.84N 83.27W
05/10/2011  M1.00 INCH       MORGAN             KY   NWS EMPLOYEE

0932 PM     HAIL             1 E MIZE                37.86N 83.36W
05/10/2011  M1.25 INCH       MORGAN             KY   TRAINED SPOTTER

0935 PM     HAIL             CANEY                   37.80N 83.26W
05/10/2011  M1.75 INCH       MORGAN             KY   LAW ENFORCEMENT

0940 PM     HAIL             1 N COON                37.84N 83.06W
05/10/2011  E0.50 INCH       MAGOFFIN           KY   TRAINED SPOTTER

1020 PM     HAIL             ISOM                    37.19N 82.90W
05/10/2011  E1.00 INCH       LETCHER            KY   PUBLIC

            QUARTER SIZE HAIL WAS REPORTED.

&&

AR
Local storm report, May 10, 10:55 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1155 PM EDT TUE MAY 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     7 NW SALYERSVILLE       37.82N 83.15W
05/10/2011                   MAGOFFIN           KY   911 CALL CENTER

            TREE FELL ON VEHICLE NEAR POST OFFICE AT EDNA ON HWY 460.
            DRIVER INJURED.

&&

DUSTY
Local storm report, May 10, 11:16 PM EST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1216 AM EDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND DMG     LANGLEY                 37.53N 82.79W
05/10/2011                   FLOYD              KY   PUBLIC

            A TREE WAS BLOWN DOWN IN LANGLEY BETWEEN 915 AND 920 PM.

&&

AR
Special weather statement, May 10, 11:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1235 AM EDT WED MAY 11 2011

KYZ119-120-110515-
MARTIN-PIKE-
1235 AM EDT WED MAY 11 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 115
AM EDT WEDNESDAY MORNING...

   EASTERN MARTIN AND
   NORTH CENTRAL PIKE.

AT 1235 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WARFIELD...OR
7 MILES EAST OF INEZ...MOVING SOUTHEAST AT 25 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...LAURA AROUND
1245 AM EDT...WHITEPOST AROUND 1250 AM EDT...CONDER AROUND 1255 AM
EDT...TURKEY CREEK AROUND 100 AM EDT...FOREST HILLS AROUND 105 AM
EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.

RICHEY
Special weather statement, May 10, 11:36 PM EST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1236 AM EDT WED MAY 11 2011

KYZ119-120-110515-
MARTIN-PIKE-
1236 AM EDT WED MAY 11 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH
115 AM EDT WEDNESDAY MORNING...

   EASTERN MARTIN AND
   NORTH CENTRAL PIKE.

AT 1235 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR BEAUTY...OR 6
MILES EAST OF INEZ...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...OPPY AROUND
1240 AM EDT...WHITEPOST AROUND 1255 AM EDT...RURAL AROUND 100 AM
EDT...CONDER AROUND 105 AM EDT...TURKEY CREEK AROUND 110 AM EDT...

RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE
INCH IN AN HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND
SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.
Special weather statement, May 11, 12:59 AM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
159 AM EDT WED MAY 11 2011

KYZ052-104-106-107-110645-
ROWAN-ELLIOTT-JOHNSON-MORGAN-
159 AM EDT WED MAY 11 2011

...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 245
AM EDT WEDNESDAY MORNING...

   EXTREME EAST CENTRAL ROWAN...
   ELLIOTT...
   EAST CENTRAL MORGAN AND
   EXTREME NORTHWESTERN JOHNSON.

AT 158 AM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR STARK...OR 8
MILES NORTH OF SANDY HOOK...MOVING SOUTH AT 30 MPH.

LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...NEWFOUNDLAND
AROUND 205 AM EDT...SANDY HOOK AROUND 210 AM EDT...LITTLE SANDY
AROUND 215 AM EDT...ISONVILLE AROUND 220 AM EDT...CROCKETT AROUND 225
AM EDT...

RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF 1
TO 2 INCHES PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT
LIGHTNING AND SMALL HAIL IN THESE AREAS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 AM EDT
WEDNESDAY MORNING FOR EASTERN KENTUCKY.

RICHEY

The radar

The Jackson,KY radar (KJKL), 53 km away, was scanning. The volume nearest the first event began at 06:14 UTC.

Open the radar archive at this moment

Event by event

7 flash flood, 2 thunderstorm wind, 2 hail, 1 flood. Local standard time, as filed.

Thunderstorm Wind, Johnson

When
May 11, 1:15 AM EST to 1:20 AM EST
Where
Johnson County, Sitka
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.880, -82.830

A tree was blown down in Sitka or about a mile west of Galen.

Flash Flood, Johnson

When
May 11, 1:15 AM EST to 4:30 AM EST
Where
Johnson County, 1.42 mi ENE of Volga to 1.28 mi N of Thelma
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.879, -82.856

Flash flooding occurred in Sitka, Nippa, and Tutor Key.

Hail, Johnson

When
May 11, 1:20 AM EST to 1:25 AM EST
Where
Johnson County, 1 mi W of Paintsville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.820, -82.818

Thunderstorm Wind, Johnson

When
May 11, 1:25 AM EST to 1:35 AM EST
Where
Johnson County, Oil Spgs
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.820, -82.930

The roof of the old Oil Springs High School building was blown off by thunderstorm wind gusts.

Hail, Johnson

When
May 11, 1:28 AM EST to 1:32 AM EST
Where
Johnson County, Paintsville
Measured
1 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.820, -82.800

Quarter size hail was reported by law enforcement officers who were on a foot pursuit in the Paintsville area. The hail dented cars in the area.

Flash Flood, Johnson

When
May 11, 1:40 AM EST to 4:30 AM EST
Where
Johnson County, 1.01 mi NNE of Elna to 0.11 mi SSE of Redbush
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.934, -82.964

Flash flooding occurred in Red Bush.

Flash Flood, Floyd

When
May 11, 1:45 AM EST to 4:30 AM EST
Where
Floyd County, 1.5 mi SSE of Whitaker to 3.25 mi E of Dotson
Cause
Heavy Rain
Reported by
Public
Coordinates
37.709, -82.844

Numerous roads were closed county wide due to flash flooding.

Flash Flood, Johnson

When
May 11, 1:50 AM EST to 3:50 AM EST
Where
Johnson County, 0.15 mi WNW of Kerz to 1.43 mi S of Kerz
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.901, -82.873

Flood damage occurred to a residence in the Kerz area along KY 201 and another home on Puncheon Creek.

Flash Flood, Elliott

When
May 11, 3:15 AM EST to 4:30 AM EST
Where
Elliott County, 0.75 mi SE of Fannin to 0.62 mi N of Eldridge
Cause
Heavy Rain
Property damage
$50,000
Reported by
Law Enforcement
Coordinates
38.063, -83.070

Numerous locations along Hwy 706 were under water with foot bridges washed out and other extensive damage 3 miles east of Sandy Hook.

Flash Flood, Johnson

When
May 11, 3:17 AM EST
Where
Johnson County, 1.27 mi SSW of Wittensville to 1.15 mi NNW of Thealka
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.853, -82.808

Eighteen inches of water were flowing across McKenzie Rd 2 miles north of Paintsville.

Flash Flood, Johnson

When
May 11, 3:17 AM EST
Where
Johnson County, 2.13 mi E of Elna to 1.15 mi N of Fuget
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.918, -82.931

Two feet of water was across one lane of Hwy 172 at Flat Gap.

Flood, Floyd

When
May 11, 4:30 AM EST to 7:30 AM EST
Where
Floyd County, 1.08 mi N of West Prestonsburg to 1.15 mi N of West Prestonsburg
Cause
Heavy Rain
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
37.686, -82.802

Hwy 1427, also known as Abbott Creek Road, had one and one and a half feet of water flowing over it three miles from the junction with Hwy 23.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306446, 312992, 306447, 312985, 306448, 312993, 306449, 313002, 312949, 312944, 312946, 339588.